Texas, 2016

Hail and Damaging Winds in Texas, May 26, 2016

May 26, 2016 · NWS OUN · 8 events in 3 counties and zones

Storms formed along the dryline in the panhandles and western Oklahoma during the afternoon and evening hours of the 26th before moving eastward through Oklahoma and western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along the dryline in the panhandles and western Oklahoma during the afternoon and evening hours of the 26th before moving eastward through Oklahoma and western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 2:43 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, May 26, 2:43 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
343 PM CDT THU MAY 26 2016

.DISCUSSION...
With the exception of far northwest Oklahoma, most of the western
third of Oklahoma and adjacent area of northern Texas are clear
to partly cloudy. Weak height falls will overspread the
Panhandles late this afternoon and evening in advance of a trough
over Colorado/New Mexico. At least widely scattered thunderstorms
should develop along and near a dryline in extreme western
Oklahoma/far eastern Texas panhandle. Extreme instability and deep
layer shear will result in supercells capable of producing very
large hail...damaging RFD winds and perhaps tornadoes. With better
forcing compared with the past few days...storms should become
scattered perhaps widespread during the evening and overnight. By
late evening and overnight the main severe weather risk will be
damaging winds and hail.

Most model suggest storms will be ongoing across at least south
central and southeast Oklahoma Friday morning. There should be enough
recovery by Friday afternoon, to see widely scattered severe
storms.

Weak shortwave ridging Friday night through Saturday may provide
a lull in thunderstorm activity as the holiday weekend begins.

Thunderstorm chances will return by Sunday and last through at
least mid week. The overall flow Sunday into Monday will be rather
weak...but moderate to high instability may result in severe
thunderstorms each day.

A weak cold front may move across the Southern Plains Tuesday
into Tuesday night. This may bring some brief relief from rather
high humidity currently in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  82  63  86 /  60  40  20  10
Hobart OK         64  91  60  88 /  60  10  10  10
Wichita Falls TX  65  90  62  89 /  60  40  10  10
Gage OK           60  86  55  87 /  20  20  10  10
Ponca City OK     67  82  63  84 /  60  40  40  10
Durant OK         68  80  67  86 /  70  80  50  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

99/99
Hazardous weather outlook, May 26, 5:01 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT THU MAY 26 2016

OKZ004>048-050>052-TXZ083>090-272315-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
601 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS THROUGH EARLY FRIDAY.

LOCATION...
AN ENHANCED RISK AREA IS WEST OF A LINE FROM WAKITA... TO EL
RENO... TO DUNCAN AND WAURIKA... INCLUDING ALL OF WESTERN NORTH
TEXAS. A SLIGHT RISK AREA ENCOMPASSES THE REMAINDER OF CENTRAL AND
SOUTHEAST OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THROUGH 3 AM.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS UP
TO 80 MPH...AND HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING
WILL BE THE MAIN CONCERNS. THERE IS ALSO A LOW RISK OF
TORNADOES... MAINLY ACROSS WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

DISCUSSION...
THE FORECAST FOR SEVERE STORMS IS STILL COMPLICATED BUT IT LOOKS
LIKE TWO POTENTIAL WAYS FOR STORMS TO AFFECT THE AREA.

SCATTERED STORMS DEVELOPING IN SOUTHWEST AND WEST TEXAS IS
EXPECTED TO DEVELOP INTO A COMPLEX THAT MOVES INTO THE AREA THIS
EVENING AND OVERNIGHT. THIS WILL HAVE THE GREATEST CHANCE OF
PRODUCING SEVERE WEATHER IN PARTS OF THE AREA... WITH LARGE
HAIL... DAMAGING WINDS... AND HEAVY RAIN LEADING TO FLASH
FLOODING THE MAIN CONCERNS.

OTHER STORMS COULD STILL DEVELOP NEAR A DRYLINE THAT EXTENDS
ACROSS THE EASTERN TEXAS PANHANDLE THIS EVENING. THESE STORMS ARE
EXPECTED TO BE MORE DISCRETE AND IF THEY DEVELOP AND MOVE INTO THE
AREA... HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL AND
DAMAGING WIND GUSTS.

THERE IS ALSO A RISK FOR A FEW TORNADOES... MAINLY IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS... THIS EVENING.

THE POTENTIAL FOR SEVERE STORMS WILL DECREASE AFTER 3 AM BUT
STORMS WILL LIKELY CONTINUE FRIDAY MORNING WITH SMALL HAIL AND
GUSTY WINDS POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THROUGH
TONIGHT.

.HEAVY RAINFALL...
SEVERAL LOCALIZED AREAS HAVE ALREADY RECEIVED AN ABUNDANT AMOUNT
OF RAINFALL OVER THE PAST SEVERAL DAYS. THE THREAT OF LOCALIZED
FLASH FLOODING WILL CONTINUE WHERE THUNDERSTORMS MANAGE TO
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY NEXT WEEK. STRONG
TO SEVERE STORMS ARE EXPECTED FOR AT LEAST PORTIONS OF THE AREA
EACH DAY. THE MOST LIKELY AREA FOR SEVERE STORMS FRIDAY WILL BE
ALONG AND SOUTH OF I40 AND ALONG AND EAST OF I35.

.HEAVY RAIN...
HEAVY RAIN THAT COULD LEAD TO LOCALIZED OR FLASH FLOODING WILL
ALSO REMAIN POSSIBLE THROUGH AT LEAST THIS WEEKEND.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, May 26, 1:31 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
231 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 N MAY                 36.69N 99.75W
05/26/2016  E1.75 INCH       HARPER             OK   BROADCAST MEDIA

&&

JPIKE
Special weather statement, May 26, 1:56 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT THU MAY 26 2016

OKZ010-262030-
WOODWARD OK-
256 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WOODWARD COUNTY UNTIL
330 PM CDT...

AT 254 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES WEST OF
SHARON AND JUST NORTH OF VICI...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3645 9896 3643 9896 3617 9921 3616 9942
      3632 9959 3664 9923
TIME...MOT...LOC 1954Z 232DEG 41KT 3631 9947

..SPEG.
Local storm report, May 26, 2:10 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             6 E LAVERNE             36.71N 99.79W
05/26/2016  E1.50 INCH       HARPER             OK   EMERGENCY MNGR

            INTERSECTIONS OF HWYS 149 AND 46

&&

JPIKE
Local storm report, May 26, 2:26 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             WOODWARD                36.43N 99.39W
05/26/2016  E1.00 INCH       WOODWARD           OK   EMERGENCY MNGR

&&

TLINDLEY
Special weather statement, May 26, 5:08 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT THU MAY 26 2016

TXZ083>085-262345-
WILBARGER TX-HARDEMAN TX-FOARD TX-
608 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WILBARGER...SOUTHEASTERN HARDEMAN
AND EAST CENTRAL FOARD COUNTIES UNTIL 645 PM CDT...

AT 607 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR THALIA...MOVING
NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3434 9927 3426 9919 3425 9920 3423 9919
      3422 9919 3421 9915 3421 9914 3413 9906
      3386 9952 3401 9966
TIME...MOT...LOC 2307Z 229DEG 34KT 3400 9952

..SPEG.
Special weather statement, May 26, 5:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT THU MAY 26 2016

TXZ087-262345-
KNOX TX-
613 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 645 PM
CDT...

AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF
BENJAMIN...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3360 9999 3380 9976 3381 9974 3363 9947
      3341 9999
TIME...MOT...LOC 2312Z 229DEG 34KT 3353 9992

..SPEG.

The radar

The Altus AFB radar (KFDR), 55 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hardeman

When
May 26, 5:25 PM CST
Where
Hardeman County, 5.73 mi SE of Medicine Mound
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.140, -99.510

Hail, Wilbarger

When
May 26, 5:28 PM CST
Where
Wilbarger County, 6.87 mi WNW of Vernon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.190, -99.400

Hail, Wilbarger

When
May 26, 5:36 PM CST
Where
Wilbarger County, 6.62 mi SSW of Odell
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.260, -99.460

Hail, Archer

When
May 26, 7:10 PM CST
Where
Archer County, Megargel
Measured
1 in hail
Reported by
Public
Coordinates
33.450, -98.930

Hail, Hardeman

When
May 26, 7:13 PM CST
Where
Hardeman County, Quanah
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.300, -99.740

Hail, Hardeman

When
May 26, 7:17 PM CST
Where
Hardeman County, 4 mi E of Quanah
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.300, -99.670

Thunderstorm Wind, Hardeman

When
May 26, 7:47 PM CST
Where
Hardeman County, 4.15 mi S of Medicine Mound
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.130, -99.590

Winds estimated based on visual observations.

Thunderstorm Wind, Wilbarger

When
May 26, 9:39 PM CST
Where
Wilbarger County, Harrold
Measured
53 kt (61 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
34.080, -99.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628584, 628585, 628586, 628588, 628587, 628589, 628590, 628591.